Michigan, 2009

Lake-Effect Snow and Winter Weather in Michigan, December 3 to 8, 2009

December 3 to 8, 2009 · NWS MQT · 9 events in 4 counties and zones

As colder Arctic air moved across Lake Superior, occasionally heavy lake effect snow showers developed over portions of western Upper Michigan from the 3rd into the 8th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

As colder Arctic air moved across Lake Superior, occasionally heavy lake effect snow showers developed over portions of western Upper Michigan from the 3rd into the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 3, 7:00 AM EST, 3 hours earlier.

Area forecast discussion, Dec 3, 7:00 AM EST, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
700 AM EST THU DEC 3 2009

UPDATED AVIATION DISCUSSION FOR 12Z TAFS

.DISCUSSION... /ISSUED AT 542 AM EST/

SIGNIFICANT WINTER WEATHER CONTINUES TO DEVELOP SLOWLY...AS IF IT
WERE EARLY TO MID NOVEMBER...INSTEAD OF EARLY DECEMBER.

HAVE CONTINUED THE LAKE EFFECT SNOW ADVISORY FOR THE WESTERN MOST
COUNTIES THROUGH THIS EVENING. THE TRAJECTORY FOR MODERATE SNOW AT
IRONWOOD HAS NOT BEEN THE BEST THROUGH THE OVERNIGHT
HOURS...SLIGHTLY WEST OF NORTH.  STILL...WHILE LOOKING AT SOME OF
THE LOCAL WEBCAMS...PLACES NEAR TWIN LAKES AND BERGLAND SEEMED TO
PICK UP A ROUGHLY ESTIMATED 1 TO 3 INCHES. OF COURSE THIS WILL BE
VALIDATED ONCE COOP REPORTS COME IN LATER THIS MORNING.

THE COLDER AIR IS STILL WORKING ITS WAY ACROSS CENTRAL AND EASTERN
UPPER MICHIGAN TODAY. TO START OFF THIS MORNING...850MB TEMPERATURES
ARE HOVERING AROUND -11C WEST...TO -6C EAST. OTHER THAN THE WARMER
AIR HURTING THE POTENTIAL FOR RAPIDLY ACCUMULATING SNOW...SLIGHTLY
DRIER NNE FLOW IS ALSO HURTING.

A SLOW AND STEADY FALL TO 850MB TEMPERATURES IS EXPECTED THROUGH 12Z
SATURDAY...WHERE THEY SHOULD BE AT A MINIMUM -15C WEST AND -13C
EAST. BACK TO THE NEAR TERM...NORTHERLY WINDS WILL REMAIN IN THE
NEAR TERM...AS THE SURFACE LOW SLIDES FROM THE LOWER GREAT LAKES
INTO THE NEW ENGLAND STATES THIS AFTERNOON. OTHERWISE...A LARGE AREA
OF HIGH PRESSURE WAS SET UP ACROSS MUCH OF THE INTERMOUNTAIN
WEST...WITH NORTHERLY FLOW PINNED IN BETWEEN THESE 2 FEATURES.

AS THE SURFACE LOW JUTS INTO THE ATLANTIC TONIGHT...WINDS WILL
BECOME MORE NORTHWESTERLY...AND WESTERLY FRIDAY MORNING. MODELS HAVE
BEEN DOING PRETTY WELL WITH WIND DIRECTIONS IN THE NEAR TERM...OR
THROUGH FRIDAY EVENING. THIS REMAINS QUITE HELPFUL IN THE PLACEMENT
IN THE HIGHEST POPS WITH LOW LEVEL CONVERGENCE AND BEST FETCH ACROSS
LAKE SUPERIOR.  THE LAKE EFFECT SNOW WATCH HAS BEEN POSTED FOR
ONTONAGON NORTH THROUGH THE KEWEENAW PENINSULA...WITH A BAND
EXPECTED TO FORM OVER LAKE SUPERIOR...AND FLUCTUATE ACROSS THE AREA
LATE TONIGHT...AND DRIFT NORTHWARD ACROSS NORTHERN HOUGHTON AND
KEWEENAW COUNTIES AS THE WINDS TURN MORE WESTERLY. IN THIS
BAND...THE POTENTIAL EXISTS FOR SNOWFALL RATES UPWARDS OF 2 INCHES
AN HOUR. BUFKIT WOULD GIVE 0.25 TO 0.45 INCHES OF QPF THROUGH THE
WATCH PERIOD...WITH SNOW RATIOS INCREASING AFTER 06Z THIS EVENING
FROM 15:1 TO CLOSER TO  25 OR 30:1 BY LATE FRIDAY.

FEW CHANGES WERE MADE TO THE ONGOING TEMPERATURE...SKY...OR DEW
POINT FORECASTS...AND FEW OVERALL CHANGES WERE MADE BEYOND SATURDAY.
FOR SATURDAY...THERE WERE 2 MAIN POSSIBILITIES...THE GFS/NAM OR THE
ECMWF/UKMET. FOR CONSISTENCY SAKE...WE HEDGED THE FORECAST CLOSER TO
THE ECMWF.  THIS WAS SIGNIFICANT SATURDAY INTO SUNDAY...WHERE WINDS
DIFFERED BY NEARLY 180 DEGREES AT ONE POINT. KEPT THE FORECAST WITH
MORE ONSHORE FLOW OFF LAKE SUPERIOR...WITH SLIGHT CHANCE POPS
RETURNING TO THE WESTERN CWA SATURDAY NIGHT AND SUNDAY.

&&

.AVIATION /FOR THE 12Z TAF ISSUANCE/...

VERY LITTLE IN WAY OF -SHSN THUS FAR AS AIR HAS BEEN ONLY MARGINALLY
COLD FOR LK EFFECT. THIS SHOULD CHANGE BY LATE MORNING AS BETTER
LOW-LEVEL MOISTURE AND COLDER AIR FLOWS ACROSS LK SUPERIOR. WITH A
N/NW WIND THIS MRNG...THE WORST PREDOMINANT CONDITIONS SHOULD IMPACT
SAW GIVEN LONG FETCH ACROSS THE OPEN WATERS OF CENTRAL LAKE SUPERIOR
INTO THAT SITE. THE N WIND IS LESS FAVORABLE AT CMX...SO PLAN ON
PREDOMINANT VFR VSBY/MVFR CIGS THERE INTO EARLY AFTN. AS THE WIND
BACKS TO NW THIS AFTN...PERSISTENT LK EFFECT IMPACT CMX INSTEAD OF
SAW. LOOK FOR PREDOMINANT IFR VSBYS AT CMX BY THIS EVNG...WITH
CONDITIONS AT SAW TRENDING TO VFR WITH DOWNSLOPING FLOW/LESS LAKE
MOISTENING.

&&

.MARINE... /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/

PRES GRADIENT BTWN LOW PRES LIFTING NE INTO NEW ENGLAND AND HIGH
PRES SETTLING S INTO THE WRN PLAINS WILL KEEP NRLY WINDS GENERALLY
IN THE 15-25KT RANGE ACROSS LAKE SUPERIOR TODAY WITH WINDS
DIMINISHING TONIGHT INTO FRI. WINDS OVER THE WEEKEND SHOULD BE
UNDER 20KT AS A LOW PRES TROF SLOWLY DRIFTS SE ACROSS THE UPPER
GREAT LAKES.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  LAKE EFFECT SNOW ADVISORY UNTIL 1 AM EST /MIDNIGHT CST/ FRIDAY
     FOR MIZ002-009.

  LAKE EFFECT SNOW WATCH FROM LATE TONIGHT THROUGH FRIDAY EVENING
     FOR MIZ002.

  LAKE EFFECT SNOW WATCH FROM LATE TONIGHT THROUGH SATURDAY
     MORNING FOR MIZ001-003.

LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

DISCUSSION...KF
AVIATION...JLA
MARINE...JLA
Hazardous weather outlook, Dec 3, 5:18 AM EST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
518 AM EST THU DEC 3 2009

MIZ009-041200-
GOGEBIC-
418 AM CST THU DEC 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT LAKE EFFECT SNOW SHOWERS WILL REMAIN POSSIBLE THROUGH
THIS EVENING. SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ001>003-041200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-
518 AM EST THU DEC 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT LAKE EFFECT SNOW SHOWERS ARE POSSIBLE LATE TONIGHT.
SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SIGNIFICANT LAKE EFFECT SNOW ACCUMULATIONS WILL LIKELY CONTINUE
THROUGH SATURDAY MORNING. SEE THE LATEST WINTER WEATHER MESSAGE
FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ004>007-084-085-041200-
BARAGA-MARQUETTE-ALGER-LUCE-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
518 AM EST THU DEC 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT LAKE EFFECT SNOW ACCUMULATIONS MAY BE POSSIBLE TODAY
BETWEEN SKANDIA AND MUNISING...AND TONIGHT FROM MUNISING TO GRAND
MARAIS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ010>014-041200-
IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
518 AM EST THU DEC 3 2009 /418 AM CST THU DEC 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-041200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
518 AM EST THU DEC 3 2009 /418 AM CST THU DEC 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-041200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
518 AM EST THU DEC 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KF

In the hours before

Local storm report, Dec 3, 8:20 AM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
820 AM EST THU DEC 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 AM     SNOW             IRONWOOD                46.45N 90.15W
12/03/2009  M3.0 INCH        GOGEBIC            MI   CO-OP OBSERVER

            24 HOUR TOTAL ENDING 7 AM. 0.21 LIQUID EQUIVALENT. SNOW
            DEPTH 4 INCHES.

&&

AJK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 4 lake-effect snow. Local standard time, as filed.

Winter Weather, Marquette

When
December 3, 10:00 AM EST to 2:00 PM EST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

A locally intense lake effect snow band resulted in one-inch per hour snowfall rates over Marquette and Harvey during the late morning into early afternoon hours of the 3rd. The snow caused numerous traffic accidents in the Marquette area.

Lake-Effect Snow, Ontonagon

When
December 3, 6:00 PM EST to December 4, 7:45 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer eight miles west-southwest of Ontonagon measured ten inches of snow in less than 14 hours.

Lake-Effect Snow, Northern Houghton

When
December 4, 6:00 AM EST to 2:30 PM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

More than six inches of lake effect snow fell in less than four hours at Laurium on the morning of the 4th. Eight inches of snow fell in four hours at Calumet from late morning into early afternoon.

Winter Weather, Keweenaw

When
December 4, 8:00 AM EST to 8:00 PM EST
Where
Keweenaw forecast zone
Reported by
COOP Observer
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The observer at Mohawk measured 6.5 inches of snow in 12 hours.

Lake-Effect Snow, Keweenaw

When
December 4, 7:00 PM EST to December 5, 7:00 AM EST
Where
Keweenaw forecast zone
Reported by
Law Enforcement
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The Keweenaw County Sheriff reported 14 inches of snow in a 12-hour period at Eagle River.

Lake-Effect Snow, Northern Houghton

When
December 5, 10:00 AM EST to 6:00 PM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Very heavy lake effect snow bands pummeled the Houghton-Hancock area on the 5th. The observer in Hancock measured over 13 inches of snow in six hours while a spotter eight miles west of Houghton measured a foot of snow in four hours. The observer in Freda also measured nine inches of snow in seven hours.

Winter Weather, Ontonagon

When
December 5, 6:00 PM EST to December 6, 4:00 AM EST
Where
Ontonagon forecast zone
Reported by
Law Enforcement
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The Ontonagon County Sheriff reported four to five inches of snowfall in the Ontonagon area over a 10-hour period.

Winter Weather, Northern Houghton

When
December 6, 9:00 PM EST to December 7, 9:00 AM EST
Where
Northern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

A spotter in Hancock measured 6.7 inches of snow in a 12-hour period.

Winter Weather, Ontonagon

When
December 7, 7:00 PM EST to December 8, 8:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Observer snowfall reports over a 24-hour period included 9.0 inches eight miles west of Ontonagon and 9.9 inches six miles north of Greenland.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204109, 203839, 204110, 203838, 204111, 204112, 204114, 204115, 204116.